Could Your Prescription Contribute to Heartburn?
July 31, 2000 -- About three out of five Americans have heartburn once in a
while. One in five has heartburn once a month, and about one in 14 has
heartburn every day. Physicians speak of heartburn by a more formal name:
This burning sensation under the breastbone occurs when the valve at the
bottom of the esophagus or food pipe doesn't work properly, and the stomach
acid backs up into the tube. This irritates the lining of the esophagus and may
lead to significant problems.
It used to be thought that heartburn was a relatively mild condition that
could be controlled by antacids and simple changes in posture and diet. Recent
studies have shown that prolonged, severe heartburn is a significant risk
factor for esophageal cancer.
A recent study shows that several commonly used prescription drugs promote
heartburn and may contribute to the increasing number of people with esophageal
cancer by relaxing the valve at the bottom of the esophagus and allowing the
stomach acid to back up. These drugs include nitrates, which are commonly used
for chest pain; beta-agonists, most commonly used for asthma; and
benzodiazepines, often used as tranquilizers. Daily, long-term users of these
drugs are about four times more likely than non-users to develop a form of
esophageal cancer, according to a study published in the August issue of the
Annals of Internal Medicine.
"In this paper, we discuss one possible reason for the rapid increase in
[cancer] of the esophagus in Western populations," lead researcher Jesper
Lagergren, MD, PhD, tells WebMD. "However, I would not say that people
should stop taking these medications. Often, they are using them for very good
reasons." Lagergren is a researcher in the department of medical
epidemiology at the Karolinska Institute and a surgeon at Danderyd Hospital,
both in Stockholm, Sweden.
"Esophageal cancer wasn't common 20 years ago," says Glenn Eisen,
MD, MPH, who wrote an accompanying editorial. "It is still not very common,
but it is increasing, particularly among white males. This study gives us
additional information about risks; it is another piece of the puzzle that may
help explain why there's more of this disease today." Eisen is associate
professor of medicine and chief of endoscopy at Vanderbilt University Medical
Center in Nashville, Tenn.
"Heartburn is not trivial," adds Thomas Edward Kowalski, MD. "If
it occurs twice a week or less, and you can tell it's linked to overindulgence
in a particular food, or eating too much, then you don't need to worry about
it. But if it occurs more than two to three times a week, you really do need to
seek medical attention. Some people with [heartburn] are more likely to develop
a cancer that we can control if we catch it early enough." Kowalski is
medical director of gastrointestinal endoscopy at Thomas Jefferson University
Hospital in Philadelphia.